DEAR MAYO CLINIC: I am a 55-year-old woman and have had headaches my entire life. In the past, ibuprofen would get rid of a headache rather quickly, but lately nothing has been working. Do I need to get a stronger medicine from my doctor?
ANSWER: You should definitely talk to your doctor about your headaches. A different type of medication might make a difference. However, it's possible that the problem could be linked to taking too much medication. Your doctor can assess your symptoms, review your current medications and help you come up with a more effective treatment plan for your headaches.
Occasional tension headaches usually can be effectively treated with over-the-counter pain medication, such as acetaminophen or ibuprofen. If the headaches become frequent, though, and you use these pain killers too often, the medicine may start to contribute to the problem.
In general, you should not use acetaminophen, ibuprofen or other nonprescription pain medications for headaches more than 14 days in one month. Any more than that and their effectiveness starts to decrease. Over time, using these medications too often also may lower the effectiveness of any type of medication used for pain relief. That includes nonprescription and prescription pain medications, as well as prescription medications designed to prevent headaches.
As you lower the amount of pain medication you take, you may have to put up with more headache pain in the short term. By reducing the use of acute headache medications to 14 days or less, you start to increase the likelihood that the medication will begin to more effectively control your headaches again.
In addition to decreasing the use of over-the-counter pain medication, your doctor also may recommend you take a headache prevention medicine. Tricyclic medicines like nortriptyline or amitriptyline are often used for this purpose.
After starting on a preventive medicine, most people notice that their headaches are less intense within about a month. Improvement typically builds over three to four months. With this medicine, headaches tend to be shorter and people have more headache-free days.
Once your headaches are under control, taking over-the-counter pain relievers from time to time should be fine. As you consider which medication to take, keep in mind that if you stay within the recommended dose guidelines, acetaminophen has the least risk of side effects. So that's usually a good place to start.
If acetaminophen does not control the pain well, nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen or naproxen, may work better. Over time, though, these NSAIDs raise the risk of stomach upset, stomach bleeding and kidney problems.
Many of the same risks come with combination over-the-counter headache medications that contain aspirin along with other pain relievers. If they are used too often, these medications are also more likely to cause headaches to come back stronger. To lower your risk, you should take combination medication no more than nine days in one month.
Before you start to take anything new, talk to your doctor about your headaches. With a careful assessment of your condition, he or she can help you decide on treatment that's right for you. -- Robert Sheeler, M.D., Family Medicine, Mayo Clinic, Rochester, Minn.
(Medical Edge from Mayo Clinic is an educational resource and doesn't replace regular medical care. E-mail a question to email@example.com. For more information, visit http://www.mayoclinic.org.)